Cerebellar syndrome caused by isoniazid

DICP. 1990 Sep;24(9):829-31. doi: 10.1177/106002809002400906.

Abstract

Treatment of tuberculosis in a hemodialysis patient with isoniazid, rifampin, and pyrazinamide resulted in the development of acute cerebellar dysfunction. This resolved rapidly following the discontinuation of isoniazid and pyrazinamide, reinstitution of isoniazid at a lower dose, and addition of pyridoxine. We discuss why we believe this syndrome was caused by isoniazid. Patients with renal failure who undergo antituberculous therapy with isoniazid should receive supplemental pyridoxine to reduce the likelihood of isoniazid-related neurotoxicity.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Cerebellar Diseases / chemically induced*
  • Female
  • Humans
  • Isoniazid / adverse effects*
  • Isoniazid / therapeutic use
  • Kidney Failure, Chronic / therapy
  • Pyrazinamide / adverse effects
  • Pyrazinamide / therapeutic use
  • Pyridoxine / therapeutic use
  • Renal Dialysis
  • Tuberculosis / complications
  • Tuberculosis / drug therapy

Substances

  • Pyrazinamide
  • Pyridoxine
  • Isoniazid